Secondary Logo

Share this article on:

Dramatic interaction between levothyroxine and lopinavir/ritonavir in a HIV-infected patient

Touzot, Maximea; Beller, Christine Leb; Touzot, Fabienc; Louet, Agnès Lillo-leb; Piketty, Christophea

doi: 10.1097/01.aids.0000226969.96880.3c
Correspondence

aDepartment of Immunology and Université Paris 5

bDepartment of Pharmacology-Toxicology, Hôpital Européen Georges Pompidou, Paris

cDepartment of Haematology, Hôpital Saint Louis, Paris, France.

Received 18 December, 2005

Accepted 7 February, 2006

Correspondence to Christophe Piketty, MD, PhD, Hôpital Européen Georges Pompidou, 20 rue Leblanc 75015 Paris, France. E-mail: christophe.piketty@egp.aphp.fr

Drug interaction with HAART is a major concern especially in the case of protease inhibitors (PIs), which potentially interact with numerous drugs metabolized by cytochrome P450 3A4. A dosage adjustment of the drug may be necessary, depending on the specific antiretroviral agents being used. Here we report on a case of dramatic interaction between PI and levothyroxine associated with hypothyroidism that probably involved an interaction on the glucuronyl transferase.

A 58-year-old woman was followed up in our department for a HIV infection revealed by symptomatic primary infection 8 years ago. HAART was initiated at the time of the primary infection and was stopped 12 months later. Due to T CD4+ cell decrease, HAART was re-introduced 3 years later, based on a zidovudine, lamivudine and lopinavir/ritonavir combination. The patient exhibited an immunological and virological response with T CD4 +cell count at 840 cells/μl and plasma HIV RNA below 50 copies/ml.

Her other medical feature consisted of a multinodular euthyroid benign goitre that was diagnosed at the age of 51. Five years after its discovery, a thyroid radionuclide scintigraphy showed a nodule that was suggestive of cancer. A cytopunction was performed and this confirmed a thyroid papillary carcinoma T1N0M0 according to the TNM International Classification. In June 2003, the patient underwent a total thyroidectomy, followed by post-surgical radioiodine therapy. A substitution by levothyroxine was therefore introduced. During the following months, routine hormonal tests showed a persistent hypothyroidism defined by an increase in thyroid stimulating hormone (TSH) serum level and a decrease in free serum T4 level (85 mIU/l and 4.8 pmol/l, respectively) associated with clinical symptoms of hypothyroidism. The abnormal results of the thyroid hormonal tests persisted despite the increase in daily dose of levothyroxine up to 225 μg/day and the introduction of liothyronine. The patient did not take any other medication apart from the HAART, had no digestive symptoms and did not report any lack in adherence to the substitutive hormonotherapy. On the basis of a possible interaction between protease inhibitors and levothyroxine, the lopinavir/ritonavir-containing HAART was withdrawn. Two months later the TSH and T4 serum concentrations had returned to normal level and remain stable. Eight months later her CD4 cell count had decreased to 321cells/μl and so we decided to re-introduce lopinavir/ritonavir in association with zidovudine and lamivudine. The biological blood test performed 1 month later showed a recurrence of hypothyroidism with TSH serum level increase to 42 mIU/l. A switch from lopinavir/ritonavir to nelfinavir was not associated with a return to normal values of thyroid hormone tests. Finally, normalization of thyroid test was obtained when we decided to stop the protease inhibitor and to introduce a combination of three nucleoside reverse transcriptase inhibitors (Table 1).

Table 1

Table 1

Subclinical hypothyroidism in HIV-infected patients has already been investigated [1–3] as several retrospective studies report an increase in its prevalence among HIV-infected patients, especially those treated with HAART. Thyroid dysfunction during HIV infection may result from different mechanisms: auto-immunity, infectious thyroiditis, drug reaction, or tumour [4]. In our case the loss of levothyroxine efficacy observed, seemed to result essentially from an increase of its inactivation, as a potential digestive malabsorption of this drug was easily ruled out. The imputability of lopinavir/ritonavir in the enhanced L-T4 degradation was demonstrated by the normalization and deterioration in TSH level after withdrawal and re-introduction of this drug. Perturbation of hormonal test results in a HIV patient treated with HAART and levothyroxine has already been reported [5,6]. Tseng et al. [5] have described a similar case of a patient stabilized on levothyroxine for an auto-immune thyroiditis induced by interferon therapy. One month after the introduction of ritonavir 600 mg twice daily, his TSH serum level increased to 18 mIU/l and the patient became lethargic. Increasing his levothyroxine dose to 0.25 mg daily reduced his TSH to 7.35 mIU/l. Lanzafame et al. [6] described a case of a HIV-infected patient receiving levothyroxine, who developed a pharmacological hyperthyroidism after the introduction of an indinavir-containing antiretroviral regimen.

PIs are metabolized by the cytochrome P450 3A4 and may interact with other drugs metabolized through this pathway [7]. PIs are also the inducer of several metabolizing enzymes including glucuronyl transferase [8]. This latter enzyme plays a major role in the metabolism of levothyroxine.

Inactivation of thyroid hormone is indeed separated in two pathways [9]: the inner ring deiodination by enzymes of the deiodinase family in liver and peripheral tissues and the conjugation of the phenolic hydroxyl group with sulphate or glucuronic acid in liver. Acting as an inducer of the glucuronyl transferase, ritonavir could increase conjugation of L-thyroxine and thus promote its inactivation leading to hypothyroidism. Up to now, no interaction between protease inhibitor and deiodinase has been described.

Drug interactions are a major and frequent problem in HIV-infected patients. PIs could increase thyroid hormone inactivation through an induction of the glucuronyl transferase. This mechanism may be not univoque. TSH levels should be carefully monitored in patients receiving levothyroxine and ritonavir. Further studies are warranted to explore the pharmacological interaction between these drugs in order to improve the treatment of HIV-infected patients with hypothyroidism and for a better comprehension in drugs interaction.

Back to Top | Article Outline

References

1. Calza L, Manfredi R, Chiodo F. Subclinical hypothyroidism in HIV-infected patients receiving highly active antiretroviral therapy. J Acquir Immune Defic Syndr 2002; 31:361–363.
2. Grappin M, Piroth L, Verges B, Sgro C, Mack G, Buisson M, et al. Increased prevalence of subclinical hypothyroidism in HIV patients treated with highly active antiretroviral therapy. AIDS 2000; 14:1070–1072.
3. Beltran S, Lescure F-X, Desailloud R, Douadi Y, Smail A, El Esper I, et al. Increased prevalence of hypothyroidism among human immunodeficiency virus-infected patients: a need for screening. Clin Infect Dis 2003; 37:579–583.
4. Santos J, Palacios R, Ruiz J, Gonzalez M, Marquez M. Unusual malignant tumours in patients with HIV infection. Int J STD AIDS 2002; 13:674–676.
5. Tseng A, Fletcher D. Interaction between ritonavir and levothyroxine. AIDS 1998; 12:2235–2236.
6. Lanzafame M, Trevenzoli M, Faggian F, Marcati P, Gatti F, Carolo G, et al. Interaction between levothyroxine and indinavir in a patient with HIV infection. Infection 2002; 30:54–55.
7. Hsu A, Granneman GR, Bertz RJ. Ritonavir. Clinical pharmacokinetics and interactions with other anti-HIV agents. Clin Pharmacokinet 1998; 35:275–291.
8. Pacifici GM, Evangelisti L, Giuliani L, Metelli RM, Giordani R. Zidovudine glucuronidation in human liver: interindividual variability. Int J Clin Pharmacol Ther 1996; 34:329–334.
9. Kohrle J. Local activation and inactivation of thyroid hormones: the deiodinase family. Mol Cell Endocrinol 1999; 151:103–119.
© 2006 Lippincott Williams & Wilkins, Inc.